Illinois, 2020

Tornadoes and Damaging Winds in Illinois, June 9, 2020

June 9, 2020 · NWS LOT · 23 events in 7 counties and zones

Scattered severe thunderstorms moved across parts of northern Illinois during the afternoon of June 9th. Additional thunderstorms moved across far eastern Illinois during the evening producing a tornado and a few funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered severe thunderstorms moved across parts of northern Illinois during the afternoon of June 9th. Additional thunderstorms moved across far eastern Illinois during the evening producing a tornado and a few funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 9, 12:00 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 9, 12:00 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
100 PM CDT Tue Jun 9 2020

.UPDATE...
1129 AM CDT

Tropical Depression Cristobal is still exhibiting warm core
characteristics as it moves into northeast Missouri. A few tweaks
were made to the forecast at this time.

1) Expand the Wind Advisory into Lee, Ogle and DeKalb counties: A
favored NW to SE oriented axis of higher winds is setting up across
central Illinois, with gusts of 45mph or slightly higher observed at
Decatur and Champaign and just under 45 mph at Bloomington in the
past hour. As has been expected, this axis will continue to shift
northward through the afternoon hours, but edge farther northwest
than previously thought.

2) Increase winds for north-central Illinois this evening: Decent
pressure rises behind the low pressure system lifting north through
western Wisconsin will allow for a brief 2-4 hour period of stronger
winds. Mixing may be insufficient to tap into stronger winds of 45kt+
around 1.5kft, so have held off on expanding the advisory at this
time. Will continue to monitor trends into this afternoon.

3) Increased temps and focus PoPs around and southeast of I-55 late
this evening into the overnight hours: A frontal boundary will lay
out across the CWA this evening, with a tropical and nearly unstable
airmass remaining in place south of the boundary. In the absence of
deeper forcing and flow generally parallel to the front, coverage of
convection developing this evening is still uncertain. However, with
the noted airmass in place, a boundary in the area, and CAMs
somewhat aggressive on development, some activity is expected. Given
the dynamic wind field, isolated severe wind gusts are possible with
any storms.

Kluber

&&

.SHORT TERM...
328 AM CDT

Through Wednesday night...

Remnants of tropical storm Cristobal will lift across the forecast
area through this evening, with strong winds, tropical downpours and
the potential for scattered severe storms the primary focus during
the period. Have elected to issue a wind advisory for this afternoon
in collaboration with neighboring WFOs to the east and south.

Strong synoptic winds...

Early morning GOES water vapor imagery shows what is now tropical
depression Cristobal lifting north across the AR/MO border. Guidance
is in good agreement in continuing to bring the circulation north up
the Mississippi River to near Dubuque Iowa by early evening,
gradually deepening and accelerating as it begins to lose some of
it's warm-core tropical characteristics north of the forecast area
over Wisconsin tonight. Initial impacts, arcing bands of showers and
increasing synoptic southeast winds, will develop into the cwa by
midday. Winds will continue to strengthen this afternoon, as the
broad 50-60 kt low level jet around the east/northeast periphery of
the low spreads into the region. While the boundary layer is not
forecast to be deeply mixed, it likely won't take much to mix 35-40
kt winds to the surface at times across the eastern portion this
afternoon with any weak destabilization. Therefore, with gusts to
45 mph fairly likely, have decided to go with a wind advisory from
noon-10 pm for about the eastern 2/3 of the forecast area.

Severe weather potential...

In addition to the strong ambient synoptic wind field, any deeper
convective showers/thunderstorms will have the potential for mixing
down locally stronger and potentially damaging gusts. In addition to
the threat of damaging wind gusts with any storms, the low level
speed shear would also support rotating convective updrafts. Moist
low level environment, characterized by 0-1 km SRH increasing to
greater than 200 m2/s2 will support the potential for isolated brief
tornadoes. Several high-res CAM's suggest there may be an increasing
severe potential across parts of the area later this evening, as the
circulation lifts north of the area and winds veer south and advect
better low level instability into the area from central IL. The
HRRR, HRRR-x and 3km WRF all depict deeper convective development
during the mid-late evening hours which will have to be watched for
severe potential. SPC has expanded their day 1 slight risk across
mush of the cwa from I-88 south/east for both the damaging wind gust
and isolated brief tornado potential.

Locally heavy rainfall...

In addition to the wind/severe potential later today, the plume of
tropical moisture spreading into the region with Cristobal's
remnants will also make for torrential tropical-like downpours with
showers this afternoon and early this evening. The most prolonged
rainfall continues to be progged along and west of the track of the
circulation across the Mississippi River Valley and eastern IA.
Deep warm cloud depth and high freezing levels will support very
efficient rainfall rates in any showers however, with localized
rainfall amounts in excess of an inch possible. Highest rainfall
rates are expected to be this afternoon and early evening, as plume
of 2.25-2.50" pwat air transits the area. Low visibility and quick
ponding of water on roadways is likely at times during the afternoon
commuter rush.

Lakeshore flooding potential...

Minor lakeshore flooding will also be possible along portions of the
IL Lake Michigan shore north of chicago this afternoon and evening,
due to a combination of strong southeast winds driving high waves
and our record high lake water levels.

Shower/thunderstorm coverage will decrease later tonight, and
winds will diminish, as Cristobal's remnants continue to accelerate
across the northern Great Lakes. A well-advertised negative tilt
short wave trough will then transit the area Wednesday, with an
attendant chance of showers/isolated thunderstorms. Breezy southwest
winds will accompany the passage of the associated surface trough
and isallobaric pressure rises behind it, though overall Wednesday's
weather will be substantially less impactful than today/tonight. Any
lingering showers will come to an end Wednesday evening, with cooler
and drier air moving into the region overnight.

Ratzer

&&

.LONG TERM...
217 AM CDT

Wednesday night through Monday...

Unlike during the short term period, the long term period is
looking mainly dry and quiet. A cool weather pattern looks to set
up across the region for the upcoming weekend as an upper trough
looks to set up over much of the eastern CONUS. This will help
push a backdoor cold front southward over the area late Friday.
We could see a few isolated showers with the front on Friday, but
at this time the chances are low and have been left out of the
forecast. Surface high pressure will build over the Great Lakes in
the wake of the front, and will remain dominate here through the
weekend.

Overall, this pattern will set up another stretch of some
pleasant, but cool weather across the area. Easterly surface
winds will create the coolest weather along the lakeshore of Lake
Michigan where temperatures will likely remain in the 60s for
daytime highs on Saturday and Sunday. Inland areas also look to be
on the cool side of average, with temperatures expected to be in
the 70s.

Temperatures do look to moderate early next week. However,
forecast confidence on the overall larger scale pattern across
the country is rather low this far out. Forecast guidance
suggests that the eastern CONUS trough could evolve into a closed
upper low somewhere over the southeastern CONUS early next week.
Unfortunately, specifics in how this sets up, and what local
weather impacts it has (if any) remains unclear at this time. For
this reason, I did not stray from the blended guidance early next
week.

KJB

&&

.AVIATION...
For the 18Z TAFs...
100 PM CDT

Multiple concerns include:
* Bands of heavy SHRA and isolated embedded TSRA this afternoon
  into early evening and their associated CIGs/VSBY
* Strong/gusty east-southeast to south/south-southeast winds
  gusting up to 35 to 40 kt into this evening, with a threat for
  gusts over 40 kt in heavier SHRA/TSRA
* Potential for another round of TSRA overnight
* Scattered SHRA on Wednesday

The remnants of Tropical Disturbance Cristobal will cause a high
impact period of aviation weather through tonight. East-southeast
winds are markedly strengthening early this afternoon as the
center of Cristobal moves northward along the MS River. Winds will
continue to increase with sustained speeds around 20 kt and
prevailing gusts of at least 30-35 kt into early evening. Initial
rain bands are lifting into the area. There is sufficient concern
for embedded TSRA moving over the terminals that a TEMPO was
added from 20z to 22z at the Chicago area terminals. Overall
thinking hasn't changed much in that as SHRA coverage increases,
expect periods of torrential rain with VSBY as low as 1SM in
heavier SHRA and any TSRA along with MVFR or even IFR CIGs. With
very strong winds aloft, 35-40 kt gusts could be mixed down in
SHRA and potential is there for isolated gusts over 40 kt in
heavier SHRA and any TSRA.

The solid coverage of SHRA should lift north early this evening,
with winds becoming south-southwest. Another surge of gusts of
35-40 kt is possible, with the highest confidence in this
occurring at RFD. Attention then turns to the potential for
another round of SHRA/TSRA overnight. It appears overall that GYY
has the best chance of being affected, but maintained PROB30
mention at the Chicago terminals from 06 to 09z. SCT to BKN MVFR
CIGs may persist into Wednesday, with highest chance of remaining
prevailing at RFD. Southwest winds will likely lose gusts for a
time in the morning and then pick back up in the afternoon.
Another disturbance is expected to cause scattered SHRA and maybe
isolated TSRA on Wednesday, so added TEMPO at ORD and MDW.

Castro

&&

.MARINE...339 AM CDT

A very active period of weather is expected across the lake
this afternoon and tonight. This includes a threat for showers
and storms along with a period of southeast to south gales.

Tropical Depression Cristobal is expected to track northward up
the Mississippi Valley through today, then it appears that it may
interact favorably with the evolving upper level flow pattern
across the central CONUS to result in strengthening surface low
this evening over WI. The combination of a strengthening surface
low and its fast northward movement should support a period of
strong southeast to south winds this afternoon and evening.
Confidence has increased on this, so the gale watch was converted
to a warning. Expect gale force winds of 35 to 40 kt from late
this afternoon through the evening. Showers and thunderstorms are
also likely to be moving across southern Lake Michigan into
Tuesday evening, and these could easily result in even stronger
localized winds in excess of 50 kt.

Wind speeds will then ease Tuesday night as the remnants of Cristobal
quickly shift northward over Lake Superior. Most of the model guidance
has backed off on the winds for Wednesday, though the potential still
exists for a period of stronger southwest to west winds Wednesday
afternoon into Wednesday evening.

KJB/Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006 until 1 AM Wednesday.

     Wind Advisory...ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108 until 10 PM Tuesday.

     Beach Hazards Statement...ILZ103-ILZ104 until 10 PM Tuesday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10 PM
     Tuesday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 PM
     Tuesday to 1 AM Wednesday.

     Small Craft Advisory...nearshore waters
     until 4 PM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 9, 12:06 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
106 PM CDT Tue Jun 9 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
106 PM CDT Tue Jun 9 2020 /206 PM EDT Tue Jun 9 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Non thunderstorm wind Risk.
  Elevated Lakeshore Flood Risk.
  High Swim Risk.

DISCUSSION...

The remnants of Tropical Storm Cristobal will move across the
area this afternoon into evening. There is a chance of
isolated thunderstorms that could pose a brief tornado or damaging
wind threat. Showers with brief but torrential rains are likely.

Outside of thunderstorms, southeast winds will gust 40 to 45 mph
this afternoon, shifting southwest tonight before diminishing.

Strong southeast winds this afternoon will create high waves on
Lake Michigan, producing dangerous swimming conditions as well as
the potential for minor lakeshore flooding along the Illinois
shore.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Friday and Saturday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected...however reports of any
severe weather would be appreciated.

GENERAL STORM MOTION OF THE DAY:

Moving toward the north at 45 mph this afternoon, and toward
the northeast at 50 mph tonight.

LMZ740>745-101815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
106 PM CDT Tue Jun 9 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Elevated Waterspout Risk.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

Kluber

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 tornado, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Will

When
June 9, 1:50 PM CST
Where
Will County, 1.29 mi WSW of Steger
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.464, -87.653

Utility poles were blown down near W Richton and Kings Roads.

Thunderstorm Wind, Ogle

When
June 9, 1:53 PM CST
Where
Ogle County, 2.35 mi E of Monroe Center
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.101, -88.954

Trees were uprooted and roof damage was reported.

Thunderstorm Wind, Ogle

When
June 9, 1:55 PM CST
Where
Ogle County, 4.17 mi NNE of Monroe Center
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.152, -88.959

An 18 inch diameter tree was blown down blocking Edson Road, between Willoughby and County Line Roads.

Thunderstorm Wind, Winnebago

When
June 9, 1:59 PM CST
Where
Winnebago County, 1.38 mi WSW of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.262, -89.105

A tree was blown down onto power lines near Winnebago and Morgan Streets.

Thunderstorm Wind, Cook

When
June 9, 2:05 PM CST
Where
Cook County, 0.55 mi WSW of Oak Lawn
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.718, -87.760

A tree was blown down on Central Avenue south of 95th Street.

Thunderstorm Wind, Cook

When
June 9, 2:05 PM CST
Where
Cook County, 0.83 mi SE of Bridgeview
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.740, -87.790

A pine tree was uprooted.

Thunderstorm Wind, Cook

When
June 9, 2:06 PM CST
Where
Cook County, Hometown
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -87.730

Trees were blown down and shingles were blown off some roofs.

Thunderstorm Wind, Cook

When
June 9, 2:06 PM CST
Where
Cook County, 1.03 mi W of Burbank
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.730, -87.790

Trees were uprooted or snapped and roof damage was reported.

Thunderstorm Wind, Cook

When
June 9, 2:08 PM CST
Where
Cook County, (Mdw)midway Arpt Chi
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.780, -87.750

Thunderstorm Wind, Cook

When
June 9, 2:10 PM CST
Where
Cook County, 1.03 mi W of River Forest
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.880, -87.800

A tree was blown down across a road.

Thunderstorm Wind, Cook

When
June 9, 2:15 PM CST
Where
Cook County, 0.86 mi SW of Elmwood Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.910, -87.780

A tree was blown down blocking a road.

Thunderstorm Wind, Cook

When
June 9, 2:23 PM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -87.900

Thunderstorm Wind, Cook

When
June 9, 2:23 PM CST
Where
Cook County, (Ord)o'Hare Intl Arp
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.980, -87.900

A small decoration tree was blown down along the entrance road into O'Hare Airport. Multiple other medium to large tree limbs were blown down on airport property.

Thunderstorm Wind, Cook

When
June 9, 2:25 PM CST
Where
Cook County, 2.81 mi S of Evanston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.010, -87.670

A portion of a large tree was blown down.

Thunderstorm Wind, Cook

When
June 9, 2:26 PM CST
Where
Cook County, 1.51 mi ESE of Skokie
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.022, -87.693

A large tree limb was blown down onto a CTA rail line.

Thunderstorm Wind, Cook

When
June 9, 2:27 PM CST
Where
Cook County, 0.69 mi N of Rosemont
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.990, -87.870

Thunderstorm Wind, Cook

When
June 9, 2:29 PM CST
Where
Cook County, 1.26 mi SE of Arlington Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.069, -87.980

A ten inch diameter tree was blown down blocking Arlington Heights Road north of Central Road.

Thunderstorm Wind, Cook

When
June 9, 2:30 PM CST
Where
Cook County, 0.44 mi E of Elk Grove Vlg
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.019, -87.972

Damage was reported to a membrane type roof on a building on Bonnie Lane.

Thunderstorm Wind, Lake

When
June 9, 2:46 PM CST
Where
Lake County, 0.35 mi NNW of Island Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.285, -88.182

A tree was blown down blocking Burnett Road west of Darnell Road.

Tornado, Ford

When
June 9, 5:24 PM CST to 5:26 PM CST
Where
Ford County, 3.88 mi SSE of Piper City to 3.73 mi SE of Piper City
Rating
EFU
Path length
1.7 mi
Path width
75 yd
Continued into
Iroquois, Il (LOT)
Reported by
Trained Spotter
Coordinates
40.700, -88.147

Photos from trained spotters showed a brief tornado that touched down southeast of Piper City and continued northeast into Iroquois County. No damage was reported and the path was estimated based on reports from trained spotters.

Tornado, Iroquois

When
June 9, 5:26 PM CST to 5:28 PM CST
Where
Iroquois County, 2.83 mi W of Ridgeville to 1.86 mi NNW of Ridgeville
Rating
EFU
Path length
2.66 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
40.717, -88.124

Photos from trained spotters showed a brief tornado that touched down southeast of Piper City in Ford County and continued northeast into Iroquois County, ending west northwest of Onarga. No damage was reported and the path was estimated based on reports from trained spotters.

Funnel Cloud, Will

When
June 9, 6:17 PM CST
Where
Will County, 0.86 mi SE of Beecher
Reported by
Amateur Radio
Coordinates
41.340, -87.620

A funnel cloud was reported in the vicinity of Beecher.

Funnel Cloud, Will

When
June 9, 7:18 PM CST
Where
Will County, 2 mi NW of Monee
Reported by
Trained Spotter
Coordinates
41.441, -87.757

Multiple possible funnel clouds were reported northwest of Monee.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894622, 896085, 896086, 896084, 896089, 896093, 896091, 896105, 894623, 894627, 894628, 894625, 894626, 894629, 894630, 894624, 896098, 896115, 896102, 904020, 904021, 896107, 896109.